Background A 56-year-old man with normal cardiac function received treatment with interferon α-2b for malignant melanoma. Eight months after the initiation of therapy he developed fatigue and dyspnea on exertion. Two months later, he was admitted to hospital with ORTHOPNEA, worsening dyspnea and cough. Physical examination findings were consistent with congestive heart failure. Laboratory studies were notable for hypothyroidism. Echocardiography revealed severe, global left-ventricular dysfunction.
Investigations Echocardiogram, electrocardiogram, serum chemistries, coronary angiography, right-heart and left-heart catheterization and endomyocardial biopsy.
Diagnosis Interferon α-2b-induced cardiomyopathy.
Management Intravenous dobutamine and dopamine for cardiogenic shock and discontinuation of interferon α-2b.
This is a preview of subscription content
Subscribe to Journal
Get full journal access for 1 year
only $4.92 per issue
All prices are NET prices.
VAT will be added later in the checkout.
Tax calculation will be finalised during checkout.
Rent or Buy article
Get time limited or full article access on ReadCube.
All prices are NET prices.
Grimley PM et al. (1985) Tubuloreticular inclusions in peripheral blood mononuclear cells related to systemic therapy with alpha-interferon. Lab Invest 52: 638–649
Felker GM et al. (2000) Underlying causes and long-term survival in patients with initially unexplained cardiomyopathy. N Engl J Med 342: 1077–1084
Klein I and Ojamaa K (2001) Thyroid hormone and the cardiovascular system. N Engl J Med 344: 501–509
Midroni G et al. (2000) Endoneurial vasculitis and tubuloreticular inclusions in peripheral nerve biopsy. Clin Neuropathol 19: 70–76
Deyton LR et al. (1989) Reversible cardiac dysfunction associated with interferon alfa therapy in AIDS patients with Kaposi's sarcoma. N Engl J Med 321: 1246–1249
Sacchi S et al. (1995) Immune-mediated and unusual complications during interferon alfa therapy in chronic myelogenous leukemia. J Clin Oncol 13: 2401–2407
Roti E et al. (1996) Multiple changes in thyroid function in patients with chronic active HCV hepatitis treated with recombinant interferon-alpha. Am J Med 101: 482–487
Aretz HT et al. (1987) Myocarditis. A histopathologic definition and classification. Am J Cardiovasc Pathol 1: 3–14
Brassard DL et al. (2002) Interferon-alpha as an immunotherapeutic protein. J Leukoc Biol 71: 565–581
Ardehali H et al. (2004) Endomyocardial biopsy plays a role in diagnosing patients with unexplained cardiomyopathy. Am Heart J 147: 919–923
The authors thank Kenneth L Baughman for advice on this manuscript. This work was supported in part by the Johns Hopkins DW Reynolds Foundation.
The authors declare no competing financial interests.
About this article
Cite this article
Khakoo, A., Halushka, M., Rame, J. et al. Reversible cardiomyopathy caused by administration of interferon α. Nat Rev Cardiol 2, 53–57 (2005). https://doi.org/10.1038/ncpcardio0069
Cardiovascular Toxicology (2012)
Medizinische Klinik - Intensivmedizin und Notfallmedizin (2012)
Pericardial effusion and tamponade following interferon alpha treatment for locally advanced melanoma
Medical Oncology (2012)